Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis
Stevens-Johnson Syndrome (SJS)/toxic epidermal necrolysis (TEN) is a rare and potentially deadly skin reaction that results in severe chemical burns to the skin. Most patients end up in a hospital burn unit with debilitating nerve pain. SJS and TEN are variants of the same condition that is almost always caused by a reaction to a medication. TEN is the more severe of the two variants, as it is only diagnosed when the reaction covers over 30 percent of the body. But both variants are extremely painful and can be marked by severe injuries and even death.
While SJS/TEN can be caused by infections, the primary cause of the condition is from reactions to medications – namely antibiotics. Though many drug manufacturers now warn of the potential side effect of SJS/TEN on the labels of many products, it is a random and unpredictable condition that any age, race, or gender can develop. And when symptoms do appear, many medical professionals fail to immediately recognize or identify the condition on a patient and begin proper treatment. This can often lead to severe enhancement of the injuries.
Symptoms of SJS/TEN typically manifest within a few days to one month of taking a medication. Early symptoms include fever, sore and red eyes, aches and pains, and a painful rash that spreads rapidly over the body. In addition to the rash, the skin can also form lesions and patches of odd discolorations known as macules. The skin will blister, and, as the condition worsens, the blisters begin to dissolve and expose the dermis. In addition to blisters, mucosal surfaces are also affected, including the eyes, lips/mouth, genital area and urinary tract, and the gastrointestinal tract.
There is no direct cure for Stevens-Johnson Syndrome/toxic epidermal necrolysis. Treatment is primarily focused on alleviating the most serious symptoms and replacing lost fluids and nutrition intravenously. The most important treatment is to recognize the reaction and immediately discontinue the medication.
Unfortunately, SJS/TEN can be fatal if left untreated. It is extremely important to see a doctor if you are experiencing symptoms of SJS/TEN. Early detection is vital.
GoldenbergLaw Can Help
If the manufacturer failed to properly warn of the SJS/TEN reaction, there may be a product liability claim against them. If the treating doctors fail to properly dose, warn, recognize or treat the condition, there may be a medical malpractice claim. If you or a loved one has experienced Stevens-Johnson Syndrome/toxic epidermal necrolysis as a reaction to a medication, contact us for a free consultation.